Sam-e and effect on CFS/anxiety

Discussion in 'Fibromyalgia Main Forum' started by harrysmom, Feb 13, 2006.

  1. harrysmom

    harrysmom Member

    I have a question regarding the supplement Sam-e. I have CFS and Fibro. Been sick almost 10 years. Only drugs so far that help in anyway are Xanax, Darvocet, and an assortment of vitamins along with correct eating - little or no sugar, no caffeine, alcohol, and limiting baked goods. In the hope of feeling less anxious and more energetic and "up" I decided to try Sam-e as it is sold on this website.

    I know from past experience with trying antidepressants and any other type of drug that I have to take minute amounts of I'll have a bad reaction - usually feeling panicky or hyped up and can't calm down. Yesterday afternoon I tried half of a Sam-e pill (the dose on the package said take two per day) Ha! Anyway, have any of you tried this supplement and what kinds of reactions or help have you had from it? It has made me feel anxious and like my mind is running away with me and just very strange.

    I sure would appreciate hearing about other experiences with this drug. It is so depressing when so many things seem like they will help with our illness when you read the information and then when you spend the money and try it it is often of no use or makes things worse. Please advise. Thank you in advance. I love reading on this board and have gained a lot of knowledge and felt encouraged and informed from the people who post. I sometimes post, but often am just too tired or uninspired to try.

    Harrysmom
  2. Joyce1

    Joyce1 New Member

    same bad reaction.


    joyce
  3. harrysmom

    harrysmom Member

    That is why I love this site - no matter how weird or alone someone's reactions to meds or experiences with these diseases are there is always someone who knows what you're going through. That alone is worth a million bucks!

    What you said makes sense and goes along with my experiences with any of the drugs like Zoloft, Prozac, or Serzone. And now the Sam-e. My whole day today and last night were hell on earth from just half of a pill. It just infuriates me. I guess like a couple of others on this board I am just going to have to accept that Xanax and I are a match made in Heaven and leave it at that.

    Thanks so much, lamotta 77, for the comforting input.

    Martha (harrysmom)
  4. claudiaw

    claudiaw New Member

    so far I hadn't heard of anyone feeling nervous with it. It is good for depression, liver funtion (important when on meds) and it helps with restless leg syndrome.
    A supplememnt called N.A.D.H. is good for energy and well being. That can make you feel a bit nervous at first.
    Everyone responds different thogh, but I think SamE is helpful.:)
    I hope it helps you.
    Claudia
  5. sunflowergirl

    sunflowergirl Well-Known Member

    so I tried the SAMe. It took about a week to feel any uplift of my spirits. I've had no problem with it.

    I've often wondered if we are just "expecting the worst" and that's what we get. Perhaps with the SAMe I was expecting good results because it is a naturally occuring substance in our bodies.

    I do wish you luck with it. I know how the anxiety affects us.
  6. harrysmom

    harrysmom Member

    Your point about expecting the worst is well taken. No matter what I take for the first time my mind clamps onto the idea that it's gonna be bad and I start feeling panicky and my mind just won't quit. It's like I have no control over my thoughts.

    I think in all fairness I will wait a couple of days for things to settle down and try it one more time - might even take a little smaller piece and see what happens. If the reaction is the same then it's adios Sam-e! Thanks!

    Harrysmom
  7. JohnBee

    JohnBee New Member

    Hi, I have been on 800 mg Sam-E a day for 5 months; was suggested by my hmo rheumatologist. I do not seem to have a bad reaction to it, and I have been thru all the antidepressants and sleep meds, mostly bombed out on them.
    For fibromyalgia, the common advice is you need to be on a higher dose for at least a month to know if it will help. I understand your anxiety about meds, been there myself, but I do think one's anxiety can cause you to jump too quickly from one med to another. My wife chastizes me for reading about all the possible side effects before I take a med, then I just wait for them to come. Bad approach. Anyway, I think you should give the Sam-e a fair shot before you go off it. Good luck
  8. leomonkey

    leomonkey Member

    This was enlightening. Same reactions here...

    Hate to say it but, sometimes it is easier to learn from someone else's trials. If Sam-e is creating these reactions and with the information provided, it will save me from trying it :)
  9. marw

    marw New Member

    Hi there,

    I cannot believe what I am reading! How wonderful for me to finaly find someone like me! I am EXACTLY like that, and tried pretty much the same drugs as you with the same results. For that reason I have been afraid to try Sam-e, and don't think I will.

    I've just pretty much accepted that benzodiaprines are all I can take. But not all of them! I cannot, for example, take Xanaz or Klonopin, but I do well with Ativan or Valium.

    I think Dr. Cheney is really on to something. I actually did have a BRAIN INJURY just prior to the real onset of Fibro. (By this I mean I started having symptoms on and off, but wasn't diagnosed until years later. And it was at this time that I started taking Valium. I took it for years only a night. Anxiety only started with the full blown Fibro a few years ago, but I had sleeping problems since the head injury.) THat is also when I started having Migraine, after the head injury.

    I would very much like to read more that Dr. Cheney has written. How do I get his book? What is the name of it? (Sorry to seem dumb.)

    I always knew my brain got messed up by that injury, yet no proof ever showed up on tests. It was amild concussion as these things go. Yet I KNEW the chemicals were screwed.

    I had many arguments with many docs over this, until I just gave up. How sad for me. I knew!! I really did, but could not get it addressed. And now here is the prrof, or at least a theory.

    Thank you so very much for this Message.

    Margaret
    [This Message was Edited on 02/14/2006]
  10. harrysmom

    harrysmom Member

    Thanks to everyone who replied and elaborated on my initial question about the Sam-e. Since just a small amount seems to have completely obliterated any "even keel" I've been on anxiety/nervous-wise I've decided to not take any more. Knowing that it makes me feel the way the antidepressants did (which was not good) and gaining more information from several of you on how it functions vs Xanax I think this is the best decision for me. Sometimes just being able to talk some of this out with people in the same boat is invaluable. Again, your input is most appreciated.

    Harrysmom